PubMed Health⌕ Search

Biomedical subjects

C Camfield

Publications and source records attributed to C Camfield.

42 records · Page 3Linked to original sources

Benign epilepsy of childhood: a speculation and its ramifications.

Most children with generalized tonic-clonic seizures have a benign developmental disorder of seizure threshold that will be outgrown with or without treatment. Such children may have one or more infrequent seizures before adequate threshold is achieved. A small percentage of children will have frequent generalized seizures (epilepsy) due to brain damage or abnormality. Such patients require vigorous anticonvulsant therapy. However, for the children with "benign childhood epilepsy" treatment may be worse than the disease.

Anticonvulsants↗

Asymptomatic children with epilepsy: little benefit from screening for anticonvulsant-induced liver, blood, or renal damage.

In a prospective study of 199 asymptomatic children receiving anticonvulsant drugs, we evaluated routine screening for liver, renal, and hematologic toxicity. Urinalysis, CBC, differential, platelets, SGOT, bilirubin, and alkaline phosphatase (plus amylase and fibrinogen in patients taking valproate) were obtained between 0 and 24 months. Compliance was excellent. Urine was always normal. Six percent of patients had transient minor abnormalities of blood studies necessitating rechecks. All were normal on repeat. Two children had major blood abnormalities recognized, leading to drug changes that proved to have been unnecessary. Baseline determinations and prompt attention to symptoms of toxicity should replace routine screening of blood and urine.

Adolescent↗

Comparison of cognitive ability, personality profile, and school success in epileptic children with pure right versus left temporal lobe EEG foci.

By reviewing electroencephalographic reports compiled over five years and checking clinical details, we identified and studied 27 children with apparently pure left or pure right temporal lobe epilepsy. The children underwent neurological examination and neuropsychological testing (Halstead-Reitan Battery, Wechsler Intelligence Scale for Children [WISC] and Wide Range Achievement Test), and parents completed the Personality Inventory for Children (PIC). Of 15 boys and 12 girls with a mean age of 12.7 years, 14 had right and 13 left temporal lobe epilepsy. Seizure control was excellent in 17. Five (2 with left, 3 with right temporal lobe epilepsy) had received professional emotional help, 6 (3 with left, 3 with right focus) received special help at school, and 5 (3 with left, 2 with right focus) had failed a grade in school. No significant left-right differences were seen in WISC full scale, verbal, or performance IQ scores, neuropsychological test battery findings, or clinical scale scores on the PIC. Most of the children with unilateral temporal lobe epilepsy had no measurable cognitive or emotional difficulties. Cognitive, personality, and school problems were equally distributed between left and right temporal lobe epilepsy groups. When the two groups were combined, however, 10 patients (5 with left, 5 with right focus) were identified by the PIC as maladjusted, and as a group showed significantly lower neuropsychological test functioning than did the normally adjusted children.

Achievement↗

Infant apnea syndrome. A prospective evaluation of etiologies.

The frequency of proposed causes for the infant apnea syndrome (IAS) or "near miss" sudden infant death is unknown. Using a protocol, we investigated a small series of 28 consecutive infants with IAS. This in-hospital evaluation included, for all patients, blood chemistries; x-rays of skull, lumbar puncture, chest, and barium swallow; electrocardiogram, echocardiogram, 24-hour Holter cardiac monitor; viral and bacterial cultures of blood, urine, stool, and CSF; EEG; and esophageal pH study for gastroesophageal reflux (GER). A probable cause was found in 17 of the 28 infants including GER 6, encephalitis 4, convulsive disorder 3, periventricular edema 1, Arnold-Chiari malformation 1, milk allergy 1, periodic breathing 1. Home apnea monitors were used only by three, all of whom had no diagnosis and only these three had repeat apneic episodes. There have been no deaths during follow-up of 12 to 24 months. It is our conclusion that detailed evaluation of IAS often yields a specific diagnosis. The most valuable investigations were lumbar puncture, EEG, and esophageal pH studies.

Apnea↗

Allergic rash due to antiepileptic drugs: clinical features and management.

Optimal management of allergic rash from antiepileptic drugs (AEDs) is unclear. We identified 50 patients with 68 reactions (36 to one AED, 10 to two AEDs, and four to three AEDs). The AEDs implicated were carbamazepine, 30; phenobarbital (PB), 20; phenytoin, 16; ethosuximide, one; and AED combination, one. Sixty-three reactions were cutaneous eruptions, three exfoliative dermatitis, and two Stevens-Johnson syndrome. Forty-six reactions were mild (rash only), 18 moderate (systemic symptoms or other organ system involvement), and four life-threatening (all with PB). In most patients with greater than 1 reaction, the second and third reactions were not more severe than the first. Prior antibiotic allergies or nonmedication allergies were no more common than in a control group without reactions. The AED was ceased abruptly in 59 patients (22 of whom did not receive a new AED), tapered in five, and continued unchanged in four. Despite this, there was no status epilepticus (SE) during the reaction or its treatment, and no patient's seizure control deteriorated. In 40 cases, a new AED was added--16 after the reaction had resolved and 24 before total resolution. Rash recurred with the new AED in 50 and 42% respectively (NS). We conclude that, though allergic rashes to AEDs are usually mild, the rare occurrence of severe reactions indicates that the AED should be ceased. This can be done abruptly with minimal risk of SE. A new AED can be added, if necessary, prior to the resolution of the rash without increasing the risk of further reactions.

Adolescent↗